Browse

You are looking at 1 - 2 of 2 items for :

  • Thyrotoxicosis x
  • All content x
Clear All
Open access

Varalaxmi Bhavani Nannaka and Dmitry Lvovsky

Summary

Angina pectoris in pregnancy is unusual and Prinzmetal’s angina is much rarer. It accounts for 2% of all cases of angina. It is caused by vasospasm, but the mechanism of spasm is unknown but has been linked with hyperthyroidism in some studies. Patients with thyrotoxicosis-induced acute myocardial infarction are unusual and almost all reported cases have been associated with Graves’ disease. Human chorionic gonadotropin hormone-induced hyperthyroidism occurs in about 1.4% of pregnant women, mostly when hCG levels are above 70–80 000 IU/L. Gestational transient thyrotoxicosis is transient and generally resolves spontaneously in the latter half of pregnancy, and specific antithyroid treatment is not required. Treatment with calcium channel blockers or nitrates reduces spasm in most of these patients. Overall, the prognosis for hyperthyroidism-associated coronary vasospasm is good. We describe a very rare case of an acute myocardial infarction in a 27-year-old female, at 9 weeks of gestation due to right coronary artery spasm secondary to gestational hyperthyroidism with free thyroxine of 7.7 ng/dL and TSH <0.07 IU/L.

Learning points:

  • AMI and cardiac arrest due to GTT despite optimal medical therapy is extremely rare.
  • Gestational hyperthyroidism should be considered in pregnant patients presenting with ACS-like symptoms especially in the setting of hyperemesis gravidarum.
  • Our case highlights the need for increased awareness of general medical community that GTT can lead to significant cardiac events. Novel methods of controlling GTT as well as medical interventions like ICD need further study.
Open access

Anastasia Dimakopoulou, Karunakaran Vithian, David Gannon, and Allan Harkness

Summary

A 55-year-old female patient presented to the endocrine clinic with Grave's disease. She was initially treated with carbimazole. After an early relapse, a decision was made to proceed with radioactive iodine therapy. Four days after radioiodine administration, she presented to the emergency department with chest tightness and dyspnea due to heart failure. Biochemistry revealed thyrotoxicosis and significantly elevated Troponin-T. There was ST segment elevation on electrocardiography. However, coronary angiography was normal. Ventricular function was fully restored after 6 weeks of supportive medical management. A diagnosis of stress cardiomyopathy following radioactive iodine therapy was made. This is the second case reported in the literature so far to the best of our knowledge.

Learning points

  • Stress cardiomyopathy in the context of radiation thyroiditis is a rare complication following radioiodine therapy.
  • A degree of awareness is essential because the approach is multidisciplinary. Management is mainly supportive and cardiac dysfunction is completely reversible in most cases.
  • The pathogenesis of this condition remains unclear. Post-menopausal women and susceptible individuals appear to be pre-disposed.